Trazodone Overdose

The effects of an overdose with trazodone will vary from person to person, but may include drowsiness, vomiting, or breathing problems. Depending on how much trazodone is taken and whether it is taken with other medications or alcohol, serious effects may also occur, including loss of life. If you take too much trazodone, treatment options may include "pumping the stomach," taking certain medicines, or receiving supportive care.

Can You Take Too Much Trazodone?

Trazodone hydrochloride (Desyrel®) is a prescription medicine used for the treatment of depression, also known as major depression or clinical depression. As with all medications, it is possible to take too much trazodone. Overdose effects will vary, depending on a number of factors, including how much trazodone is taken and whether it is taken with any other medicines or alcohol.
 

Symptoms of a Trazodone Overdose

If a person overdoses on trazodone, the symptoms can also vary. The most common symptoms include:
 
  • Drowsiness
  • Vomiting.
     
Other problems may include but are not limited to:
 
  • Priapism (a painful erection of the penis that does not go away)
  • Breathing problems
  • Seizures
  • Irregular heart rhythm (arrhythmia)
  • Loss of life.
     
Loss of life is more likely to occur if trazodone is taken with other medications or alcohol.
 

Treatment for an Overdose With Trazodone

The treatment for a trazodone overdose will vary. If the overdose was recent, a healthcare provider may give certain medicines or place a tube into the stomach to "pump the stomach." Treatment may also involve supportive care. This type of care consists of treating the symptoms that occur as a result of the overdose. For example, supportive treatment options for a trazodone overdose may include:
 
  • Fluids through an intravenous line (IV)
  • Medicines to control an irregular heart rhythm or control seizures
  • Close monitoring of the heart and lungs
  • A breathing tube to help with breathing
  • Other treatments based on complications that occur.
     
It is important that you seek medical attention immediately if you believe that you or someone else may have taken too much trazodone.
 
 
Healthy Pet, Healthy You

Trazodone HCl Drug Information

Referring Pages:
Terms of Use
Advertise with Us
Contact Us
About eMedTV
Privacy Policy
Copyright © 2006-2014 Clinaero, Inc.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.